Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 277, NWS Sioux Falls, SD

July 21, 2001Brookings County, South Dakota; Lincoln County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2001, 8:35 AM CDT for Brookings County, South Dakota; Lincoln County, Minnesota. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 21, 2001, 8:35 AM CDT (13:35 UTC)
Expired
Jul 21, 2001, 9:00 AM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lincoln County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 8:45 AM CDTThunderstorm Wind 61 EHendricks, MN
Jul 21, 8:50 AM CDTThunderstorm Wind 61 EHendricks, MNThunderstorm winds caused widespread tree and power line damage. The winds also caused crop damage, mainly consisting of corn being blown over. The amount of crop damage was not known, especially since much of the corn recovered to some degree within a few day
Jul 21, 8:50 AM CDTThunderstorm Wind 52 EWhite, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 211335
SVRFSD

MNC081-SDC011-211400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
835 AM CDT SAT JUL 21 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
  LINCOLN COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 900 AM CDT

* AT 835 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF HENDRICKS TO
  3 MILES SOUTHWEST OF BROOKINGS...OR FROM 21 MILES NORTHEAST OF
  BROOKINGS TO 3 MILES SOUTHWEST OF BROOKINGS...MOVING SOUTHEAST AT
  30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  IVANHOE...ELKTON AROUND 845 AM CDT
  ARCO...LAKE BENTON AROUND 850 AM CDT
  TYLER AROUND 855 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4456 9662 4425 9688 4419 9613 4459 9609

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:55 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 21, 3:55 AM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 AM CDT SAT JUL 21 2001

FUN MRNG WITH ALL THE ACTVTY ARND HERE. HWVR IT SHUD MOVE ON OUT
LATE THIS MRNG AND LEAVE NOTHNG. WILL GO PTCLDY AFTER MRNG TSTMS ERN
PART OF AREA. LESS HUMID AIR FILTERNG IN. NEXT SYS COMNG IN LATE
TNGT AND FOR TUE AS COOLER AIR CONTS TO SEEP IN AT LOW LVLS. MODELS
NOT SURPRISINGLY FIND IT HARD TO PIN DOWN TIMING OF CONVECTN AND
WILL KEEP PRETTY MUCH THE CHC FCST WE HAVE HAD GOING...EXTNDG CHC
SHWRS INTO TUE NGT. EXTNDED THE MORE OR LESS ALSO AS WAS WITH CHC
TSTMS MOST AREAS THU THRU SUN. SPLIT BETWN FWC AND FAN TEMPS AGN
LOOKS LIKE BEST IDEA...LEANG TO FWC FOR TDAS HIGHS.

.FSD...NONE
WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:30 AM CDTSevere Thunderstorm WarningFSDBrookings30 min
Jul 21, 8:58 AM CDTSevere Thunderstorm WarningFSDLincoln, Lyon47 min
Jul 21, 9:36 AM CDTTornado WarningFSDLyon24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.